Arkansas, 2024

Damaging Wind in Arkansas, June 9, 2024

June 9, 2024 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across west central Arkansas during the afternoon of the 9th, as a cold front moved through the region. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across west central Arkansas during the afternoon of the 9th, as a cold front moved through the region. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 1:03 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 9, 1:03 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
203 PM CDT Sun Jun 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 146 PM CDT Sun Jun 9 2024

Regional surface analysis shows weak cold front extending from
north of Fort Smith and extending to north of McAlester, and this
feature also shows up well in vis satellite. Airmass along and
south of the boundary is seasonably unstable, but weak convergence
along the boundary and relatively warm mid level temps have kept
any storm development limited thus far. A mid level wave moving
southeast across Kansas may provide forcing to overcome these
limitations into this evening, and thus will see isolated to
scattered storms eventually develop in the frontal zone as it
continues to gradually push south. Weak wind fields will likely
keep the severe threat minimal, though a few downbursts are
possible. Somewhat higher probability of this ill be over west
central AR where slightly stronger mid-level flow reside. Storms
should be slow moving and as such, there will be a local threat of
heavy rainfall. Some storms could linger farther south through at
least part of tonight as the frontal zone drops farther south.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 146 PM CDT Sun Jun 9 2024

A drier and more stable airmass will be with us for a couple of
days early this week, with minimal storms chances Monday. A weak
wave in northwest flow is forecast to move from western OK into
east TX Tuesday and Wednesday, perhaps close enough for an
isolated storm threat across parts of eastern OK. Beyond that,
summer starts to creep back in with rising mid-level heights and
sfc winds returning from the south, equaling hotter and humid
conditions through the latter half of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CDT Sun Jun 9 2024

A cold front will pass through the area today. For terminals
behind the front in northeast OK, additional precipitation is
unlikely (10% chance). However, CIGs of 2-5 kft will prevail
through the afternoon before lifting and breaking up in the
evening. Winds will be out of the northeast at 5-15 kts.

For northwest AR, scattered showers and storms will persist
through the afternoon before ending. CIGs of 2-5 kft will break up
later this evening. The same can be expected for terminals in
southeast OK, but the timing will be shifted. Storms will develop
later this afternoon and into the evening, with CIGs lifting and
breaking up overnight. Winds will shift to northeast in these
areas as well over the next couple of hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  85  61  87 /  20   0   0  10
FSM   65  86  63  86 /  40   0   0  10
MLC   65  84  62  85 /  30  10   0  10
BVO   56  84  57  86 /  10   0   0  10
FYV   57  83  58  84 /  20   0   0   0
BYV   55  80  56  82 /  20   0   0   0
MKO   61  83  61  83 /  30   0   0  10
MIO   54  81  56  83 /  10   0   0   0
F10   62  82  61  83 /  30   0   0  20
HHW   67  82  63  83 /  30  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...06
Hazardous weather outlook, Jun 9, 3:21 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
421 PM CDT Sun Jun 9 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
421 PM CDT Sun Jun 9 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cold front is moving through the area, with somewhat cooler and
drier air behind it. A few thunderstorms are forming along and
ahead of the cold front. This cold front will move through
northwest Arkansas and southeast Oklahoma for the remainder of
the afternoon and evening. As the afternoon progresses, there is a
low chance that a few storms could become strong to severe across
southeast Oklahoma and northwest Arkansas. These same storms
could result in some locally heavy rainfall with a low potential
for localized flash flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential.
WEDNESDAY THROUGH SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Quiet weather is expected Monday with below normal temperatures
and drier air in place. A few storms may occur Tuesday as another
system moves through the area, but we will quickly dry out by
Wednesday. For the rest of the week and into next weekend
temperatures will warm and humidity will return but any rainfall
will be limited. Some minor heat related concerns may develop by
the end of the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 9, 2:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
336 PM CDT Sun Jun 9 2024

OKZ073-092100-
Pittsburg OK-
336 PM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PITTSBURG COUNTY
THROUGH 400 PM CDT...

At 336 PM CDT, Doppler radar indicated a strong thunderstorm over
Mcalester Regional Airport, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Savanna...
Alderson...                       Mcalester Regional Airport...
Haywood...                        Blanco...
Haileyville...                    Pittsburg...
Dow...                            Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3488 9603 3498 9579 3490 9551 3487 9551
      3464 9576
TIME...MOT...LOC 2036Z 291DEG 16KT 3488 9575

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 9, 2:59 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
359 PM CDT Sun Jun 9 2024

OKZ073-092145-
Pittsburg OK-
359 PM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PITTSBURG COUNTY THROUGH
445 PM CDT...

At 359 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southeast of Alderson to Ashland.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Ashland...                        Mcalester Regional Airport...
Blanco...                         Haileyville...
Pittsburg...                      Dow...
Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 9565 3484 9551 3475 9551 3464 9588
      3468 9589 3468 9609 3484 9609
TIME...MOT...LOC 2059Z 287DEG 15KT 3487 9565 3477 9605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 3:13 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
413 PM CDT Sun Jun 9 2024

ARZ020-092200-
Franklin AR-
413 PM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FRANKLIN COUNTY
THROUGH 500 PM CDT...

At 413 PM CDT, Doppler radar indicated a strong thunderstorm near
Altus, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Etna...                           Alix...
Meg...

This includes Interstate 40 in Arkansas between mile markers 34 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3538 9371 3537 9372 3537 9375 3538 9376
      3540 9379 3542 9380 3534 9381 3538 9393
      3555 9386 3553 9370
TIME...MOT...LOC 2113Z 287DEG 15KT 3545 9381

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 55 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 9, 3:30 PM CST
Where
Franklin County, 1 mi SW of Altus
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.440, -93.783

Strong thunderstorm wind damaged an outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192302.